Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 13, 1999

Hypoglycemia

Question from Clearwater, Florida, USA:

My 10 year daughter has had approximately 8-9 seizures in the last 4-5 years. At the start, she was not diabetic, nothing could be physically found to be wrong. After the first 2 seizures, she was put on Tegretol [an anti-seizure medication] because of a perceived seizure disorder, or at least a sensitivity to them. Later she developed diabetes. During all of this, she had difficulty in school. As she had been seizure free, we stopped the Tegretol. She did much better in school. She typically runs on the high side, and recently we were told to start mixing Humalog with NPH. Since then, she has had 2 seizures. How low does blood sugar need to be to cause a seizure? During the seizure prior to the last, I measured it and it was in the high 50s. The last one it was around 80 well into the seizure. The problem I am facing is, as I do not want her to start Tegretol again, is how does one convince the doctors it is diabetic, or if it is seizures or a combination of the two? I find it interesting that all the seizures have always occurred when her blood sugar was not high, in other words, it was 80 or below. My understanding is the rate of falling can cause a seizure, as well as it naturally goes up during a seizure. Help! How do I get people (doctors) to work together open-mindedly?

Answer:

This is a difficult problem. The fact that the numbers were as low as you describe, makes me think maybe hypos. 80 will not cause a seizure, 50 very unlikely. Maybe 40, but again not likely. So, you don’t have confirmatory data. Could a 50 mix with an underlying seizure disorder: maybe, but I’m not an expert here. Sounds like you need more data.

PS: it is difficult for the doctors too, to sort it out.

LD